Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 95, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2009, 1:39 PM EDT for 5 counties in Kentucky. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2009, 1:39 PM EDT (17:39 UTC)
- Expired
- Jun 2, 2009, 2:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Wayne County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 123 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1479 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:30 AM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 2, 10:30 AM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1030 AM EDT TUE JUN 2 2009 .SHORT TERM.../THE REST OF TODAY/...UPDATED OTHER THAN SOME TWEAKS TO THE FORECAST GRIDS PER THE LATEST SURFACE OBS AND SATELLITE IMAGERY...NO FORECAST UPDATE IS PLANNED FOR THIS MORNING. NEAR RECORD OR RECORD TEMPERATURES WILL STILL BE POSSIBLE THIS AFTERNOON. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH WEDNESDAY/ HIGH PRESSURE WILL RESIDE JUST TO OUR EAST TODAY WITH A STALLED OUT FRONTAL BOUNDARY LOCATED WELL TO OUR NORTH OVER THE OHIO VALLEY. ALOFT... AN 850 MB THERMAL RIDGE WILL SIT OVER THE STATE WITH TEMPS AT THAT LEVEL AROUND 18C OVER EASTERN KENTUCKY. SINCE WE SHOULD EASILY MIX TO 850 MB TODAY... UNLIKE YESTERDAY... HIGH TEMPS NEAR 90 SEEM LIKE A GOOD BET AND MOS GUIDANCE AGREES. RECORDS TODAY (86 AT JKL AND 88 AT LOZ) ARE THUS IN SERIOUS JEOPARDY. OTHERWISE... THE ONLY CONCERN WILL BE THE POSSIBILITY OF ISOLATED THUNDERSTORMS POPPING LATE IN THE AFTERNOON AND DURING THE EVENING HOURS. DESPITE THE AIRMASS BECOMING MODERATELY UNSTABLE AND THE PRESENCE OF A WEAK 500 MB SHORTWAVE APPROACHING LATE IN THE DAY... BELIEVE THE AIRMASS TO BE A TAD TOO DRY FOR THUNDERSTORM DEVELOPMENT... OR AT LEAST ENOUGH COVERAGE TO JUSTIFY A 20 POP... AND WILL KEEP THE FORECAST DRY. A SHORTWAVE DROPPING INTO THE NORTHERN PLAINS WILL PUSH THE FRONTAL BOUNDARY FROM THE OHIO VALLEY SOUTHEAST INTO OUR AREA ON WEDNESDAY. WHILE THE BULK OF THE FORECAST AREA SHOULD REMAIN DRY TONIGHT... WILL ADD IN A SLIGHT CHANCE FOR A THUNDERSTORM FOR FAR NORTHERN LOCATIONS TOWARDS DAWN WITH THE FRONT APPROACHING. RAIN CHANCES THEN INCREASE ON WEDNESDAY AND WILL GO WITH LIKELY POPS NORTH TO CHANCE SOUTH. WET BULB ZERO HEIGHTS ARE RATHER HIGH WITH NOT A LOT OF SHEAR SO DESPITE PLENTY OF INSTABILITY... DO NOT ANTICIPATE A WIDESPREAD SEVERE WEATHER OUTBREAK WITH THIS SYSTEM. THE AIRMASS TONIGHT SHOULD ALLOW FOR MODEST RIDGE/VALLEY DIFFERENCES. EXPECT DEWPOINTS TO MIX DOWN INTO THE UPPER 50S THIS AFTERNOON SO COOLER VALLEYS SHOULD BE ABLE TO SETTLE TO AROUND 59 OR 60... WHILE RIDGES STAY IN THE MID 60S. A SLIGHT REDUCTION IN TEMPS AT 850 MB AND MORE CLOUD COVER SHOULD THEN KEEP TEMPS SUBDUED INTO THE LOW TO MID 80S ON WEDNESDAY. .LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/ THE MEAN FRONTAL ZONE CURRENTLY POSITIONED NORTH OF THE OH RIVER WILL TRANSITION SOUTH AND INTO THE CWA AT OR SHORTLY BEFORE THE START OF THE PERIOD AND THEN SOUTH OF THE AREA BY 12Z. HOWEVER...THE FRONT WILL BE IN CLOSE ENOUGH PROXIMITY FOR PRECIP CHANCES TO LINGER INTO THU AND POSSIBLY THU NIGHT OR EVEN FRI IN THE FAR SE. AT UPPER LEVELS...AN UPPER LEVEL TROUGH WILL GRADUALLY SHIFT EAST EARLY IN THE PERIOD AS WELL...WITH A SW/V MOVING THROUGH THE TN VALLEY AND INTO THE SOUTHERN APPALACHIANS. THIS WILL LEAD TO A SFC LOW PASSING SOUTH OF THE AREA LATER WED NIGHT AND INTO THU. AT THIS POINT...INITIAL PRECIP WILL BE MORE CONVECTIVE IN NATURE ON WED EVENING/NIGHT...THOUGH AS THE BOUNDARY PASSES THROUGH DURING WED NIGHT...MORE OF A STRATIFORM RAIN IS ANTICIPATED. LOW CLOUDS AND PRECIP SHOULD LINGER THE LONGEST ACROSS THE SOUTH AND SOUTHEASTERN COUNTIES INTO THU AND THU NIGHT. WITH PLENTY OF LOW CLOUDS SOME LOCATIONS MAY STRUGGLE TO CLIMB ABOVE 70 ON THU. THE DEEPEST MOISTURE WILL LINGER THROUGH THU NIGHT AND EVEN INTO FRI OVER THE SOUTHEASTERN COUNTIES...WITH A SFC INVERTED TROUGH EXTENDING NORTH INTO THE CWA FROM A RATHER AMORPHOUS SFC LOW OVER THE SOUTHEASTERN STATES...THOUGH THE LOW WILL REDEVELOP/ORGANIZE ALONG THE COAST WITH THIS LOW BECOMING THE PRIMARY LOW BY THE START OF THE WEEKEND. ISOLATED CONVECTION NEAR THE VA BORDER CANNOT BE RULED OUT ON FRI AND HAVE INSERTED SOME SLIGHT CHANCE TO CHANCE POPS FOR FRI AFTERNOON. HEIGHT RISES ARE ANTICIPATED FOR SAT...WITH THE UPPER LEVEL RIDGE REESTABLISHING ITSELF AND REMAINING INTO EARLY NEXT WEEK. THIS PATTERN WILL LEAD TO A MEAN FRONTAL ZONE AGAIN ESTABLISHING ITSELF NORTH OF THE AREA BETWEEN THE SOUTHEASTERN RIDGE AND BROAD TROUGHING OVER EASTERN CANADA/GREAT LAKES REGION. HOWEVER...HEIGHTS ARE EXPECTED TO FALL BY EARLY NEXT WEEK AS SHORTWAVES MOVE THROUGH THE GREAT LAKES AND EVENTUALLY THE OH VALLEY. THE RIDGE SHOULD SUPPRESS/CAP ANY CONVECTION ON SAT AND SUN WITH ANY MCS ACTIVITY ALSO REMAINING NORTH...SO CONTINUED WITH DRY POPS. WITH THE BOUNDARY POSSIBLY NEARING THE AREA LATE IN THE PERIOD...CONTINUED WITH CHANCE POPS BY MON...THOUGH AT THIS POINT MORE NORTHERN LOCATIONS APPEAR TO BE MORE PRONE TO CONVECTION LATE IN THE PERIOD. && .AVIATION.../12Z TO 12Z/ HIGH PRESSURE AT THE SURFACE AND ALOFT IS EXPECTED TO BRING VFR CONDITIONS WITH LIGHT WINDS THROUGHOUT THE PERIOD. MID AND HIGH LEVEL CLOUDS WILL INCREASE TONIGHT AS A COLD FRONT APPROACHES FROM THE NORTH BUT ANY PRECIP SHOULD HOLD OFF UNTIL AFTER 12Z WEDNESDAY AT OUR TAF SITES. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ABE/AR LONG TERM....JP AVIATION...ABE
Hazardous weather outlook, Jun 2, 4:16 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 416 AM EDT TUE JUN 2 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 416 AM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS A COLD FRONT PASSES THROUGH THE OUTLOOK AREA. AN ISOLATED SEVERE THUNDERSTORM CONTAINING DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. THUNDERSTORMS ARE AGAIN POSSIBLE ON FRIDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND WEDNESDAY EVENING. ABE
In the hours before
Special weather statement, Jun 2, 1:28 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 128 PM EDT TUE JUN 2 2009 KYZ079-083>085-021830- PULASKI-WAYNE-WHITLEY-MCCREARY- 128 PM EDT TUE JUN 2 2009 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTH CENTRAL PULASKI AND EAST CENTRAL WAYNE AND EXTREME WEST CENTRAL WHITLEY AND NORTHERN MCCREARY COUNTIES THROUGH 230 PM EDT TUESDAY AFTERNOON... AT 128 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR WIBORG...MOVING EAST AT 10 MPH. THIS STORM WILL BE NEAR SLOANS VALLEY AROUND 140 PM EDT...ALPINE AROUND 145 PM EDT...PARKERS LAKE AROUND 150 PM EDT...BEULAH HEIGHTS AROUND 205 PM EDT...HONEYBEE AROUND 225 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. DUSTY
Local storm report, Jun 2, 1:32 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
132 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL WIBORG 36.81N 84.49W
06/02/2009 E1.00 INCH MCCREARY KY EMERGENCY MNGR
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 1:43 PM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Pulaski, Wayne, Whitley | 62 min |
| Jun 2, 2:35 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, Whitley | 55 min |
| Jun 2, 2:37 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Whitley | 53 min |
| Jun 2, 2:51 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 54 min |
| Jun 2, 2:52 PM EDT | Areal Flood Advisory | JKL | Knox, Laurel, McCreary, Wayne, Whitley | 74 min |
| Jun 2, 3:02 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 58 min |
| Jun 2, 3:07 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley | 53 min |
| Jun 2, 3:13 PM EDT | Flash Flood Warning | JKL | McCreary | 114 min |
| Jun 2, 3:26 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne, Whitley | 19 min |
| Jun 2, 3:39 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Rockcastle | 33 min |
| Jun 2, 3:50 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Rockcastle | 55 min |
| Jun 2, 3:55 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Harlan, Leslie | 40 min |
| Jun 2, 4:20 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley | 55 min |
| Jun 2, 4:24 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 42 min |
| Jun 2, 4:36 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 39 min |
| Jun 2, 4:46 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Powell | 59 min |
| Jun 2, 5:10 PM EDT | Severe Thunderstorm Warning | JKL | Fleming, Rowan | 50 min |
| Jun 2, 5:23 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Letcher, Pike | 37 min |
| Jun 2, 5:35 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan, Wolfe | 40 min |
| Jun 2, 5:38 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery, Rowan | 52 min |
| Jun 2, 5:39 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 51 min |
| Jun 2, 5:58 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Morgan, Rowan | 47 min |
| Jun 2, 6:01 PM EDT | Severe Thunderstorm Warning | JKL | Martin, Pike | 44 min |
| Jun 2, 6:21 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan, Rowan | 39 min |
| Jun 2, 6:31 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.